Kentucky, 2010Flash Flooding in Kentucky, July 27, 2010
July 27, 2010 · NWS JKL · 2 events in 2 counties and zones
Isolated to scattered strong thunderstorms caused flash flooding in Whitley and Perry counties on July 27th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to scattered strong thunderstorms caused flash flooding in Whitley and Perry counties on July 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 27, 1:59 PM EST, 2 hours 58 minutes earlier.
Area forecast discussion, Jul 27, 1:59 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
259 PM EDT TUE JUL 27 2010
.SHORT TERM.../TONIGHT THROUGH THURSDAY NIGHT/...UPDATED
COMPLEX OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OUT IN CENTRAL
KENTUCKY...WHERE A NICE THETA-E RIDGE HAS BEEN BUILDING...ALONG WITH
WEAK FORCING PROVIDED FROM A WEAK FRONTAL/DIFFERENTIAL HEATING
BOUNDARY TRYING TO ADVANCE NORTHEAST FROM SOUTH CENTRAL KENTUCKY.
WEST OF I-75 AND NEAR THE BLUEGRASS COUNTIES SAW VERY LITTLE
CONVECTION FROM THIS MORNING...SO EXPECT SCATTERED TO NUMEROUS
CONVECTION TO DEVELOP AND MOVE THROUGH THESE AREAS THROUGH THE REST
OF THE AFTERNOON. ELSEWHERE...ISOLATED TO ONLY WIDELY SCATTERED
CONVECTION WILL OCCUR...AS CLOUDS HAVE HUNG TOUGH. WEAK...BUT
PERSISTENT SOUTHWESTERLY FLOW IN THE LOWER HALF OF THE ATMOSPHERE
WILL KEEP A SMALL THREAT OF CONVECTION GOING THROUGH THE
OVERNIGHT...ALTHOUGH AN OVERALL DOWNWARD TREND IS EXPECTED WITH THE
LOSS OF HEATING. LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE A
THREAT...WITH MINOR FLOODING OF SMALL STREAMS REMAINING A CONCERN.
A TROUGH WILL MOVE THROUGH THE GREAT LAKES THROUGH NEW ENGLAND
TONIGHT THROUGH THURSDAY NIGHT...SENDING A COLD FRONT THROUGH THE
COMMONWEALTH ON THURSDAY. RIDGING WILL BE SUPPRESSED FURTHER SOUTH ON
WEDNESDAY...LEAVING THE AREA OPEN TO PASSING SHORT WAVE TROUGHS. WITH
PLENTY OF MOISTURE IN PLACE...NUMEROUS CONVECTION IS EXPECTED. THE
COLD FRONT WILL APPROACH LATE WEDNESDAY NIGHT AND PASS THROUGH ON
THURSDAY. HAVE BROUGHT THE POPS UP TO 50 PERCENT FOR THURSDAY...WITH
ONLY A FEW SHOWERS OR STORMS LINGERING THE CUMBERLAND VALLEY EARLY
THURSDAY NIGHT...BEFORE HIGH PRESSURE BUILDS IN FROM THE OHIO VALLEY.
MUGGY TEMPERATURES WILL CONTINUE THROUGH THE SHORT TERM. FOR
TEMPERATURES...CONTINUED WITH THE BLEND OF MOS...PARTICULARLY ON THE
HIGHS...AS CLOUD COVER HAS BEEN INHIBITING THESE LATELY...BUT NOT
QUITE AS COOL AS THE WRF AT TIMES.
.LONG TERM.../FRIDAY THROUGH TUESDAY/...UPDATED
LITTLE CHANGE TO THE EXTENDED FORECAST THIS AFTERNOON AS A DRY AIR
MASS OVER THE AREA FRIDAY TRANSITIONS BACK TO A MORE ACTIVE PATTERN
UNDER NORTHWEST FLOW ALOFT BY EARLY SATURDAY. A SERIES OF WEAK
DISTURBANCES WILL BRING SOME SHOWER/THUNDERSTORM ACTIVITY TO EASTERN
KENTUCKY FROM ABOUT MIDDAY SATURDAY THROUGH LATE SUNDAY AFTERNOON.
SLIGHT CHANCE POPS STILL LOOK GOOD FOR THESE TIME PERIODS AND WILL
CONTINUE THEM FROM INHERITED FORECAST. BEYOND SUNDAY AFTERNOON...AN
UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BEGIN TO BUILD OVER THE
REGION. THIS WILL BRING A RETURN OF WARMER TEMPERATURES BEGINNING
MONDAY AND LASTING INTO THE MIDDLE OF NEXT WEEK.
&&
.AVIATION.../18Z TO 18Z/
IFR STRATOCU WILL LIFT AND SCATTER OUT IN THE NEXT HOUR...WITH
SCATTERED CONVECTION BEING CLOSE ENOUGH TO WARRANT A VCTS. THIS
CONVECTION WILL DIE OFF THIS EVENING...WITH MVFR FOG TO CONTEND WITH
AT MOST LOCATIONS. ADDITIONAL CONVECTION IS EXPECTED DURING THE DAY
TOMORROW...HOWEVER WILL CONTINUE WITH A VCTS REGIME GIVEN THE
UNCERTAINTY IN TIMING.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...GEOGERIAN
LONG TERM...MACZKO
AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 27, 3:05 PM EST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
405 PM EDT TUE JUL 27 2010
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
405 PM EDT TUE JUL 27 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. ANY SLOW-MOVING
STORMS WILL PRODUCE VERY HEAVY RAINFALL...POTENTIALLY CAUSING MINOR
FLOODING OF SMALL STREAMS AND CREEKS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH THURSDAY...AS WELL
AS SATURDAY THROUGH SUNDAY...ESPECIALLY DURING THE AFTERNOON AND
EVENING HOURS.
ANY SLOW-MOVING STORMS WILL PRODUCE VERY HEAVY RAINFALL...POTENTIALLY
CAUSING MINOR FLOODING OF SMALL STREAMS AND CREEKS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY HEAVY RAINFALL OR FLOODING.
GEOGERIAN
Flash Flood, Whitley
- When
- July 27, 4:57 PM EST to 8:00 PM EST
- Where
- Whitley County, 0.36 mi N of Saxton to 0.73 mi NNE of Saxton
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.635, -84.121
Keswick Rd was reported to be impassable near Route 1804 in Saxton.
Flash Flood, Perry
- When
- July 27, 4:57 PM EST to 8:00 PM EST
- Where
- Perry County, 1.49 mi NNW of Browns Fork to 1.24 mi NNW of Browns Fork
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 37.250, -83.241
Part of Browns Fork Road was washed out near Highway 451.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Kentucky, July 27, 20101 death · 2 injured · $932,000 · 3 events
- Tornadoes and Hail in Wisconsin, July 27, 20103 injured · $229,000 · EF2 · 29 events
- Tornadoes and Damaging Winds in Wisconsin, July 27, 2010$585,000 · EF1 · 15 events
- Flooding in Illinois, July 27 to 31, 2010$500,000 · 2 events
- Flash Flood and Hail in Wisconsin, July 27, 2010$109,000 · 1.75 in hail · 28 events
- Flash Flood and Hail in South Carolina, July 27, 2010$97,000 · 1 in hail · 25 events
- Flash Flooding and Hail in Utah, July 27 to 31, 2010$170,000 · 1 in hail · 13 events
- Flash Flood and Damaging Winds in North Carolina, July 27, 2010$200,000 · 50 kt wind · 5 events
- Flash Flood in Arizona, July 27, 2010$200,000 · 1 event
- Damaging Winds in Minnesota, July 27, 2010$75,000 · 62 kt wind · 16 events
- Damaging Winds and Lightning Strike in Georgia, July 27, 2010$98,000 · 60 kt wind · 7 events
- Flash Flooding and Heavy Rain in Colorado, July 27, 2010$101,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242782, 242786.